Alert archive / North Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 28, NWS Bismarck, ND

June 19, 20254 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 19, 2025, 5:44 PM MDT for 4 counties in North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2025, 5:44 PM MDT (23:44 UTC)
Expired
Jun 19, 2025, 6:45 PM MDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

Counties Billings County, ND, Dunn County, ND, Hettinger County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 154 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:38 PM MDTSevere Thunderstorm WatchSPC5 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 4:46 PM MDT, 58 minutes earlier. Its key messages:

  • Isolated to scattered severe thunderstorms are possible this evening.
  • There is an enhanced risk for severe thunderstorms during the day Friday and Friday night across much of western and central North Dakota.
  • The active weather pattern continues, with additional chances for showers and thunderstorms late this weekend and into next week.
  • Temperatures will warm up to above normal today through Saturday, before cooling down to start next week.
Area forecast discussion, Jun 19, 4:46 PM MDT, 58 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
546 PM CDT Thu Jun 19 2025

.KEY MESSAGES...

- Isolated to scattered severe thunderstorms are possible this
  evening.

- There is an enhanced risk for severe thunderstorms during the
  day Friday and Friday night across much of western and
  central North Dakota.

- The active weather pattern continues, with additional chances
  for showers and thunderstorms late this weekend and into next
  week.

- Temperatures will warm up to above normal today through
  Saturday, before cooling down to start next week.

&&

.UPDATE...
Issued at 538 PM CDT Thu Jun 19 2025

We continue to monitor for the potential for strong to severe
storms over western and central North Dakota this evening.
Convection is developing over west central ND in an unstable
atmosphere. There is a tornadic supercell over southeast
Saskatchewan that will need monitoring. The 00Z Bismarck
sounding may be quite telling in the amount of CIN remaining lat
the afternoon, and the potential for thunderstorm development in
an otherwise weakly forced but strong sheared environment.

&&

.DISCUSSION...
Issued at 300 PM CDT Thu Jun 19 2025

Currently, broad mid/upper level ridge anchored over the
Rockies and Great Plains, with a sfc trough/frontal boundary
over far eastern Montana. Elevated boundary layer moisture with
sfc Tds well into the 50s to lower 60s leading to modest MUCAPE
of 2-3K J/KG early/mid afternoon across western and central ND.
Impressive 0-6km bulk shear of 50-60kts. Most of our area is in
the Slight Risk for Severe weather this afternoon/evening. We're
still lacking a 'trigger' for convection when looking at
mid level upper air charts, though perhaps upper level jet
dynamics could fill in this gap with some models suggesting
right entrance region support for lift later today/this evening
in conjunction with peak heating.

CAMs are in decent agreement with convection initiating over
western ND around or after 23Z, with activity then moving east
through this evening. CAMs and BUFKIT hodographs also still
point towards splitting discrete storms/RMs favored initially
along the sfc trough as it moves into western ND, then morphing
into multicellular storms as convection moves east of the sfc
boundary. Given the shear and expected storm mode evolution, we
will continue to message golf ball hail and 60 mph winds for
today/tonight.

An elevated Severe Weather risk is materializing for Friday
across the Dakotas. We remain moist and warm, with a warm frontal
zone setting up across southern ND. MUCAPE is forecast to range
between 3-6K J/KG along with bulk shear elevated at 50-60kts.
Embedded S/WV triggers will also push across the Dakotas Fri
aft/eve, as the ridge develops farther east and southwest flow
aloft develops. Latest CAMs 'quiet' regarding updraft helicity
and reflectivity projections with their latest runs, likely due
to a capping inversion advertised by models via BUFKIT across
the south. Embedded S/WV will likely aid in minimizing this. As
mentioned before, most of North Dakota was upgraded to an
Enhanced Risk, with all severe risks possible. Stay tuned for
more/updated information!

Saturday there is another shot for severe weather as morning
convection could still be continuing from Friday night. Another
round of afternoon convection is possible along the sfc boundary,
but there is still some uncertainty of the upper level pattern
as a broad trough digs across the Northern Rockies and the
eastward progression of the sfc front.

Aforementioned upper trough sets up over the western CONUS for
next week, though with base energy ejecting and lifting
northeast through the region at times through the middle of
next week. Overall, will see temperatures trending cooler Sunday
and onwards, with continued chances for showers and a few
thunderstorms each day. Windy conditions also for Sunday as the
initial cold front moves through the general region.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 538 PM CDT Thu Jun 19 2025

VFR conditions will mainly continue through the next 24 hours.
There is a chance of thunderstorms developing this evening,
however uncertainty remains high when it comes to timing and
location. Therefore TS included only in KDIK, KMOT and KJMS
where convection was near. Will update TAFS as needed through
the evening. Severe weather is possible this evening with the
main hazards gusty/erratic winds and large hail. Winds will
remain out of the east to southeast this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...TWH
DISCUSSION...NH
AVIATION...TWH
Hazardous weather outlook, Jun 19, 4:46 PM MDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
546 PM CDT Thu Jun 19 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-202300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
546 PM CDT Thu Jun 19 2025 /446 PM MDT Thu Jun 19 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms are possible this
afternoon and evening. The main hazards are golf ball size hail
and damaging winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered severe thunderstorms are expected during the day Friday
and Friday night. Large hail up to tennis ball size, damaging
winds to 70 mph, and a few tornados are all possible. Stay tuned
for updates.

Isolated severe thunderstorms are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:34 PM MDTSpecial Weather StatementBISMcHenry26 min
Jun 18, 6:36 PM MDTSpecial Weather StatementBISMorton24 min
Jun 18, 6:46 PM MDTSpecial Weather StatementBISRenville29 min
Jun 18, 6:51 PM MDTSevere Thunderstorm WarningBISGrant, Morton54 min
Jun 18, 7:09 PM MDTSpecial Weather StatementBISMcHenry51 min
Jun 18, 7:11 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry48 min
Jun 18, 7:17 PM MDTSpecial Weather StatementBISStark28 min
Jun 18, 8:14 PM MDTSpecial Weather StatementBISSioux31 min
Jun 18, 8:23 PM MDTSpecial Weather StatementBISGrant37 min
Jun 18, 8:55 PM MDTSpecial Weather StatementBISGrant35 min
Jun 18, 9:29 PM MDTSpecial Weather StatementBISSioux31 min
Jun 19, 5:00 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark60 min
Jun 19, 5:28 PM MDTSevere Thunderstorm Warning Considerable damage threatBISBottineau, Renville62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.